Methadone

Methadone Death and Methadone Overdose
 (information about a methadone lawsuit)
 
What is Methadone?
 
Methadone is a synthetic opiate used as an analgesic to treat pain. Methadone is prescribed by pain physicians, psychiatrists, neurologists and other doctors to treat chronic pain. This use of methadone is by prescription, and usually in pill form. The patient typically is given very specific and individualized dosing instructions. Methadone has a highly variable half-life, depending on the individual. Most methadone deaths that occur, happen within the first week of initiating treatment with methadone. 
 
Methadone is also used to treat opiate addiction. This use of methadone is highly regulated and called “methadone maintenance treatment” or MMT. This methadone is administered daily in liquid form under close supervision of a doctor in a methadone clinic. Sometimes take-home doses are given to patients. 
 
 
 
Why did he die?
 
Many methadone clinic deaths occur in the first week, although occasionally some patients die after taking methadone because they mix methadone with other drugs, such as benzodiazepines like Xanax® or alcohol. Respiratory depression can result from methadone toxicity. Most families of patients who died while taking methadone report that the patients went to sleep and did not wake up. Sometimes a family member reports hearing the patient snoring or breathing heavily. Cause of death is determined by autopsy and toxicology, or blood and tissue samples, which will show the amount of methadone in the body at the time of death. 
 
Doctors can do many things to protect patients whether they are taking methadone for pain, or whether they are treating at a methadone clinic. Patients also have responsibility to follow physician’s instructions about the use of methadone.
 
In North Carolina, deaths from methadone have increased exponentially in the last several years. Data collected by the Injury Branch of NC DHHS and the national-level data that have been published by the Centers for Disease Control and Prevention (the CDC) show that since 1999 death rates from all poisonings have increased 50% nationally and 134% in North Carolina. This huge increase in poisoning deaths has been caused by an increase in unintentional poisonings. Medical examiners who investigate all poisoning deaths in North Carolina report that most of the fatal poisonings in NC are from overdoses of narcotics.

Data from 2005 death certificates of NC residents show that two drugs caused over 60% of the fatal unintentional poisonings: cocaine overdoses resulted in 278 deaths and methadone resulted in 272 deaths. In an epidemiological study by Kay Sanford of the NC DHHS, from 1997-2001, methadone took its place as the drug responsible for most single-drug unintentional overdoses, outranking both heroin and cocaine. 

While the proportion of fatal drug overdoses from cocaine has remained fairly constant over the past decade in North Carolina, the proportion of deaths attributable to methadone has increased exponentially. The number of methadone-related deaths in North Carolina for the past seven years is as follows:
 
1999                34 deaths
2000                 74 deaths
2001                 89 deaths
2002                 175 deaths
2003                 231 deaths
2004                 283 deaths
2005                 327 deaths
2006                 303 deaths
 
The number of deaths from unintentional methadone overdoses in North Carolina is 8 times higher today than it was in 1999. The increases in methadone-related deaths are even higher in some other states. According to the National Center for Health Statistics, 11 U.S. states (including North Carolina) have reported substantial increases in methadone-related deaths since 1999.
 
In response to the rising number of fatal methadone-related drug overdoses, on November 27, 2006, the Federal Drug Administration (FDA) issued a PUBLIC HEALTH ADVISORY ON METHADONE for health care professionals and patients stating that “methadone use for pain control may result in life-threatening changes in breathing and heart beat.” The full FDA advisory on methadone is posted on the N.C. Medical Board webpage (http://www.ncmedboard.org/).   
 
What can I do?
 
Clinic deaths: Report the death to the State Methadone Authority
 
Each state has a methadone authority which acts to help regulate methadone clinics. The Commission on Accreditation of Rehabilitation Facilities (CARF) is the federal organization that provides regulatory oversight to methadone clinics. If you want to help to increase safe dosing of methadone in clinics, write to the State Methadone Authority in the state where the methadone clinic is located. You do not have to know all the details of your loved one’s death: just alert the methadone authority of the death and ask that they investigate the practices of the clinic. Good clinics are transparent and welcome state and federal oversight. In North Carolina, report the death to:
 
Spencer Clark, M.S.W.
Marie Britt, R.N.
North Carolina Methadone Authority
Mailing Address: 3007 Mail Service Ctr.
Delivery Address: 325 North Salisbury St.
Raleigh, NC 27699-3007
Phone: (919) 733-4671
Fax: (919) 733-9455
 
 
Clinic deaths: Report the death to the Area Mental Health Authority
 
In North Carolina, Area Mental Health Authorities work with the methadone clinics to provide services. The Area Mental Health Authority in your county is interested in learning about deaths occurring in methadone clinics. To find your Area Mental Health Authority, look in the blue pages of your phone book under your county’s name.    
 
Clinic deaths: Report the death to CARF
 
The Commission on Accreditation of Rehabilitation Facilities (CARF) is the federal organization that provides regulatory oversight to methadone clinics. Write to CARF and let them know your loved one died after taking methadone. Give your loved one’s name, the date he died and the name of the clinic. If you know, tell CARF how long your loved one took methadone. Write CARF at:
 
CARF International
4891 E. Grant Road
Tucson, AZ 85712
(888) 281.6531 toll free
(520) 325.1044
(520) 318.1129 fax
 
Physician office deaths: Write to the State Medical Board
 
Each state has a medical board which licenses physicians. Medical boards are interested in knowing whether there are trends in patient deaths from a single drug such as methadone, so that they can respond with increased information or education. Medical boards are also charged with disciplining physicians who practice in unsafe ways. While a methadone death does not necessarily mean that a physician practiced in an unsafe way, the medical board is in a good position to receive this information and investigate why patients are dying. You can locate the medical board in your state by using the internet. The North Carolina Medical Board can be reached at:
 
N.C. Medical Board
P.O. Box 20007
Raleigh, NC 27619-0007
(800) 253.9653
(919) 326.1100
(919) 326.1109
(919) 326.0036 fax
 
Clinic or physician office deaths
 
Prescribed methadone can be given in a safe manner. Although methadone has risks, patient deaths should rarely occur if methadone is given safely by the doctor or clinic. Some clinics have reported a high number of deaths. Clinics and regulatory agencies should investigate these deaths to assure that the clnic is operating and dosing methadone safely. In some cases, deaths occur because a clinic or physician was negligent.
 
The law provides that physicians who prescribe or give methadone to their patients have certain responsibilities to protect their patients. Phyllis Lile-King has represented families of patients who died after taking methadone and has filed lawsuits for methadone deaths.
 
Is a lawsuit the right thing to do?
 
There is an ongoing debate about whether lawsuits are the right thing to do. At our firm, we do not file suit for every methadone death. Many times, the law does not provide a remedy for a methadone death. But in some cases, the death occurred because a physician or clinic was not careful and made a mistake. Doctors are trained to know how to give a safe dose of methadone. Some deaths occur when a clinic or doctor gives a methadone dose that is too high. Some deaths occur because the methadone dose is increased too quickly. Sometimes a pharmacy puts the wrong medication in the bottle or writes the wrong dosing instructions for the patient. Clinics and physicians have obligations to give accurate and complete information to patients about methadone. In these cases and others, a lawsuit might be the right thing to do. If a clinic has to pay for a fatal mistake, we believe it will institute safer practices in the future. A lawsuit just might save the next life.
 
For additional information, go to http://methadonelaw.com
 
Contact a methadone lawyer or to discuss a methadone lawsuit 
 
Call a methadone attorney at 336.369.2185 or contact a methadone overdose lawyer by submitting a case review form on the contacts page.